Diabetes Self-Management Blog

Two weeks ago, we discussed the link between statins — the group of cholesterol-lowering drugs that includes atorvastatin (brand name Lipitor), simvastatin (Zocor), and rosuvastatin (Crestor) — and an elevated risk of developing Type 2 diabetes. The FDA has recently changed the labels of these drugs to include warnings about the risks of diabetes and memory loss, both of which the FDA deemed small. But another potential side effect is now in the spotlight: muscle weakness, especially in people who exercise.

A recent post on the New York Times blog Well looked at what both human and animal studies have found out about the connection between statins and muscle damage. The most recent study, published last year in the Journal of Applied Physiology, found that rats who were given a very high dose of atorvastatin for two weeks had 60% more oxidative stress (an indicator of possible cell damage) than those not given any of the drug. Some of the rats from each group were also made to run on treadmills for as long as possible. Not only did the rats on atorvastatin run a shorter distance than their non-drugged counterparts, but their post-workout oxidative stress was also 226% higher.

Human studies have yielded similar, if less dramatic, results. One study cited in the Well post — published in 2005 in the journal Arteriosclerosis, Thrombosis, and Vascular Biology — found that among healthy people who took atorvastatin for four weeks, 56 genes were expressed differently in leg muscle cells eight hours after vigorous exercise, compared with participants who took a placebo (inactive pill). In particular, genes known to affect muscle building and repair had a lower level of expression in the atorvastatin group. There is also plenty of evidence from patient and doctor reports that statins can lead to muscle fatigue and damage. According to Well, at least 10% of people who take statins will experience some fatigue or weakness, and this number rises to 25% among those who exercise regularly.

Do you take a statin? If so, have you experienced muscle pain or fatigue that you suspect was statin-related? Has taking a statin had any effect on your exercise routine? If you’ve experienced muscle fatigue, did you find any way to minimize or overcome it? Leave a comment below!

POST A COMMENT       
  

Comments
  1. I had incredible muscle pain, joint pain. I did not want to live the rest of my life with this pain.
    My Nurse practitioner (diabetes) and my cardiologist gave me a heads-up on the statins.

    The Dr said he and his wife hiked every weekend but not long ago she could hardly move. Two weeks off statins and she was again able.
    Nurse practitioner said statins were known to cause pains.

    I went off statins and two weeks later, I felt so much better -no more pain - no more worry about the problems in my hands, wrist, and muscles in forearm and biceps/triceps.
    Pain free two weeks (TODAY)
    That was a major bummer.

    Posted by Richard Guldin |
  2. I’m 65 and have been a fitness buff since age 40. My routine involves stretching, calisthenics, resistance and weights, and running and cycling. At about 45 I started experiencing severe cramps and tremor and twitching. I had a thorough Neurological examination, explored dehydration and other areas as the cause of my problems. Nothing was found to explain my spasms. Over time the condition became worse to the point that even light exercise , i.e. dusting or vacuuming brought on unbearable muscle spasms. I was reading an article about Lipitor and found that when the side effects mention muscle weakness the term includes cramps and spasms. It’s easy to say I’m not weak but it’s difficult to overlook cramps and spasms. I stopped taking a statin and after 3 or 4 months noticed a vast improvement. I can exercise for an hour and a half and run or bike for another hour and don’t immediately end up tied in a knot. I’ve been off the statin for about 6 months and feel much more alert and inclined to engage in activity. I should add that I was diagnosed with diabetes at 47 and have been taking lithium carbonate since 38. In any event I’m satisfied that I’ve found a regimen I can live with. Now if I have cramps after exercise I consume some treatment fluid for infant dehydration. I tried Gatorade but it doesn’t seem to work. Some brands of infant dehydration fluid are not very effective either. I haven’t tried to isolate the ingredient that works. Hope this is enlightening.

    Posted by Brian Roth |
  3. I posted this on one of the other blogs earlier.

    I had all of the classic muscle pains listed in statin side effects documentation. My doctor said it was because of coQ10 and vitamin D deficiency from the statins. She recommended StatinHelp that is sold on Amazon. It has really helped with the muscle pains. Statin side effects are never really discussed by the doctors. I found out two years into treatment when I mentioned needing something for back and leg pain to her. By then I was taking 10-15 advil per day to function. Thankfully she was a runner who believed in vitamin supplements.

    I did go off statins for a while. It took weeks for muscle issues to go away and I had other strange cramp like issues during the period. I went on a vegan diet but my cholesterol went back up so back on crestor. I’ve considered Lipitor also.

    Posted by William Staton |

Post a Comment

Note: All comments are moderated and there may be a delay in the publication of your comment. Please be on-topic and appropriate. Do not disclose personal information. Be respectful of other posters. Only post information that is correct and true to your knowledge. When referencing information that is not based on personal experience, please provide links to your sources. All commenters are considered to be nonmedical professionals unless explicitly stated otherwise. Promotion of your own or someone else's business or competing site is not allowed: Sharing links to sites that are relevant to the topic at hand is permitted, but advertising is not. Once submitted, comments cannot be modified or deleted by their authors. Comments that don't follow the guidelines above may be deleted without warning. Such actions are at the sole discretion of DiabetesSelfManagement.com. Comments are moderated Monday through Friday by the editors of DiabetesSelfManagement.com. The moderators are employees of Madavor Media, LLC., and do not report any conflicts of interest. A privacy policy setting forth our policies regarding the collection, use, and disclosure of certain information relating to you and your use of this Web site can be found here. For more information, please read our Terms and Conditions.


Flashpoints
Potatoes: Good or Bad? (10/20/14)
Sandwich Trouble (10/15/14)
Soda Surrender? (10/08/14)
Marketing to Kids (10/01/14)

 

 

Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.